Usually I begin with a breakdown of definitions on the word origins to show how the name relates to the illness I am about to describe. I believe it helps to understand word origins to help understand how the medical field perceives and diagnoses differing conditions. Unfortunately, as you will see, the name in this case isn’t all that helpful so I also included the official definition of the full name. It was bound to happen sooner or later.
Erythema (from the Greek erythros, meaning red) A redness of the skin, caused by excessive blood in the superficial capillaries. It occurs with any skin injury, infection, or inflammation.
Multiforme numerous occurrences and lesion formations
Erythema Multiforme A skin disease characterized by papular or vesicular lesions and reddening or discoloration of the skin often in concentric zones about the lesions
I have been suffering, no understatement, these last few weeks. For some unfathomable reason I have been breaking out in an extreme skin irritation these last few weeks. The last time this happened to me was approximately a year ago and it was due to an allergic reaction I was having to a medication I was on.
Whenever I have a strong skin reaction, with irritation taken to an unbearable degree, I cannot help but think of the most excruciating of my skin irritation conditions Erythema Multiforme. I have not experienced this particular issue since the end of 2012, yet it is memorable in the worst kind of way.
Erythema Multiforme (EM) is a hypersensitivity reaction can present in two ways, Minor (which is less severe and more common as 80% of all cases) and Major (also known as Stevens Johnson Syndrome). EM Minor is commonly caused by the Herpes virus, however both the Minor and Major ailments can also present as a result of a variety of infections or allergic reactions to medications. My EM occurred as a result of my Systemic Lupus Erythematosus (SLE) and due to my lack of regularity in taking my Plaquenil (Hydroxychloroquine)
Typically EM presents and is identified by what is termed as the target rash or bulls-eye sores. This rash can be below the surface of the skin, from what I understand, or broken skin and open weeping sores. The formation of these sores looks very similar to a target or a bulls-eye, hence the name, with a round area encircled by a scab (cuff) or red boundary.
On the first morning I woke to a mild skin itch on various parts of my body. By the end of that day my skin was covered in over two dozen red weeping sores that itched to an unbelievable degree. I woke the next morning and went straight to my Doctor Evs. There were another two dozen sores on my body. Doctor Evs took her big book of dermatology off the shelf and took me through myriads of possible explanations on what I was experiencing. There was no clear diagnosis that fit my current presenting symptoms. She gave me a cream she hoped would help and asked me to return in a few days if there were still lesions.
By that afternoon there were another two dozen sores on my body and face, they were growing in size, increasing in itchiness and weeping constantly. No cream would stay on long enough to have an effect, they wept too much to scab over and they itched so much that it was hard not to touch or rub them.
Thirty-six hours after my first visit to the doctor I returned. The sores looked different and there were many more of them. I counted over sixty on the entirety of my body. I had to pat them down constantly with a cold, damp towelette. The treatment from the doctor was not having any effect and I was using paracetamol and codeine to numb myself just to pass the time. Now the lesions had fully emerged they were quickly identifiable as EM and I was given some definite relief.
My lesions and EM evolved because I was not taking my Plaquenil. I had misunderstood directions from my Rheumatologist and had stopped my SLE managing medications. As soon as I was told that the Plaquenil would have prevented these lesions I started back on the treatment and I have not missed a day since.
You must be logged in to post a comment.
I’m sorry you are going through this. That looks just miserable. You are the only other person, other than my mother, that I have ever known to have erythema multiforme. My mom has had it for years. She was on high doses of prednisone for years. For the past several years, she has been able to get down to just 2.5 mg every other day. She is steroid dependent and cannot get completely off of them because she will have a flare. When I go to doctor’s and have to fill out all the paperwork and you know how they always ask about your parent’s health conditions and such, when I mention that my mom has EM, they just look at me like I’ve just made something up. I have to explain to these doctor’s what it is. I’ve seen my mom go through this for so many years. She had to go to the Mayo Clinic to get her diagnosis. She would get it all over her legs, arms, hands, feet and inside her mouth, and one time in her throat. That was scary. Do you take Prednisone for it when you have a flare of this magnitude? Sorry, I’ve been away for awhile. We had just gotten to chatting quite a bit and then I went into the hospital. It’s now 4:50 a.m. and I think I had better lay down, close my eyes and at least make an attempt at sleep. I look forward to talking with you some more, soon. Take care and I am sending you a ton of good healing energy.xx :)Tammy